Alert archive / Nebraska / Flash Flood Watches in 2017

Flash Flood Watch 2, NWS North Platte, NE

October 2, 20175 counties in Nebraska

NWS North Platte, NE issued this flash flood watch at Oct 2, 2017, 10:04 AM CDT for 5 counties in Nebraska. It took effect at Oct 2, 2017, 6:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 2, 2017, 10:04 AM CDT (15:04 UTC)
In effect from
Oct 2, 2017, 6:00 PM CDT
Expired
Oct 3, 2017, 3:10 AM CDT
In force
9 hr
Issued by
NWS North Platte, NE
Flood severity
None

Counties Custer County, NE, Frontier County, NE, Hayes County, NE, Lincoln County, NE, Logan County, NE

The radar

The North Platte radar (KLNX), 105 km from the middle of the area, began a volume at 15:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 3.1 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

366 
WGUS63 KLBF 021504
FFALBF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service North Platte NE
1004 AM CDT Mon Oct 2 2017

...FLASH FLOOD WATCH TONIGHT...

NEZ037-038-059-070-071-031100-
/O.NEW.KLBF.FF.A.0002.171002T2300Z-171003T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Logan-Custer-Lincoln-Hayes-Frontier-
Including the cities of Stapleton, Broken Bow, North Platte, 
Hayes Center, Curtis, Eustis, and Maywood
1004 AM CDT Mon Oct 2 2017

...FLASH FLOOD WATCH IN EFFECT FROM 6 PM CDT THIS EVENING THROUGH
LATE TONIGHT...

The National Weather Service in North Platte has issued a

* Flash Flood Watch for portions of central Nebraska, southwest 
  Nebraska, and west central Nebraska, including the following 
  areas, in central Nebraska, Custer. In southwest Nebraska, 
  Frontier, Hayes, and Lincoln. In west central Nebraska, Logan. 

* From 6 PM CDT this evening through late tonight.

* Another round of heavy rain is expected this evening along a
  stationary front that extends southwest to northeast across the
  area. One to locally three inches of rain is possible,
  especially where thunderstorms move repeatedly over the same
  area.  

* A bridge was washed out on a main road in Custer county from
  heavy rainfall last night. Similar impacts are possible tonight.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

ET/BT
1 follow-up statement
021 
WGUS63 KLBF 030810
FFALBF

Flood Watch
National Weather Service North Platte NE
310 AM CDT Tue Oct 3 2017

NEZ037-038-059-070-071-030915-
/O.CAN.KLBF.FF.A.0002.000000T0000Z-171003T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Logan-Custer-Lincoln-Hayes-Frontier-
Including the cities of Stapleton, Broken Bow, North Platte, 
Hayes Center, Curtis, Eustis, and Maywood
310 AM CDT Tue Oct 3 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of southwest Nebraska has been
cancelled. The heavy rain threat has ended.

$$

DS

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood watch went out at Oct 2, 6:40 AM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Oct 2, 6:40 AM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
640 AM CDT Mon Oct 2 2017

.SYNOPSIS...
Issued at 345 AM CDT Mon Oct 2 2017

H5 analysis from earlier this evening had a closed low over
Montana with a trough of low pressure extending south into
northern portions of Mexico. East of this feature, a ridge of high
pressure extended from the sern states north into srn portions of
Hudson Bay. West of the trough, high pressure was located over
the eastern Pacific with a ridge of high pressure extending north
into Alaska. At the surface, a cold front had pushed through
western and north central Nebraska overnight wan was oriented from
near Yankton SD ssw to Grand Island and just to the east of Hill
City KS. Behind this feature, readings were in the upper 40s to
lower 50s while readings east of the front were in the 50s to 60s.

&&

.SHORT TERM...(Today and tonight)
Issued at 345 AM CDT Mon Oct 2 2017

The main forecast challenge over the next 24 hours is
precipitation chances in association with a secondary upper level
disturbance. For today: A tongue of drier mid level air will push
into southwestern and central Nebraska, which will lend a brief
reprieve to precipitation chances this morning into the mid
afternoon hours. Went ahead and adjusted pops accordingly based on
the latest model trend. However, with light easterly winds
expected today and with the forecast area being in the post
frontal airmass, cloud cover will keep temps on the cool side
today and have capped temps in the upper 50s to lower 60s. Later
this afternoon and tonight, an upper level disturbance will
approach eastern Colorado and swrn Nebraska from the srn Rockies.
Mid level warm air advection will increase significantly this
evening, which will increase the threat for pcpn across western
and north central Nebraska. The latest NAM12 soln actually lifts
the cold front slightly west as a warm front this evening
anchoring it across the far eastern forecast area. Immediately
behind the front, increasing mid level warm air advection will
provide a nice corridor of precipitation from swrn into
northeastern portions of the forecast area. The latest 4KM NAM
soln has the greatest threat for rain from eastern Frontier into
Holt county, or just to the east of where the heaviest rain fell
earlier this evening. That being said, and based on where the WPC
has the greatest threat for excessive rainfall, will forgo a flood
watch in the east tonight. Will pass this onto the day crew
though and have them monitor this morning's model runs. As for the
threat for severe storms tonight, thinking here is the main
severe mode will be hail as the bulk of any storms are expected to
evolve in the post frontal environment. In addition to heavy
rainfall, the latest guidance came in with near freezing lows in
the panhandle tonight. Based expected cloud cover have favored
warmer than guidance lows in the west. That being said, will not
be mentioning any frost for tonight.

.LONG TERM...(Tuesday through Sunday)
Issued at 345 AM CDT Mon Oct 2 2017

One H5 closed low moves from NoDak toward Ontario Tue-Wed as a
second closed low wobbles across the northern Rockies and Plains
through the week. The large ridge over the Eastern U.S. flattens,
transitioning Nebraska from southwest to quasi zonal flow aloft. At
the surface, a high pressure quickly traverses the northern Plains
early/mid week, followed by a couple lee side lows in the central
Plains.

Tuesday... The cold front lies across far eastern Neb, allowing
notable CAA in the west with H85 temps around 7C. A sfc high begins
to emerge from the northern Rockies, dragging dry air south along
the higher terrain. Overall, subsidence will lead to mostly clear
conditions and highs generally in the lower 60s. MOS guidance has
trended much cooler Tue. night with lower 30s and even some 20s in
the panhandle. Dropped min temps two to three degrees across the NW,
so current forecast shows <32 in northern Sheridan Co. Will reassess
frost/freeze headlines in the next forecast package.

Wednesday... An H7 shortwave brushes the forecast area early in the
day, and the sfc high in the northern Plains pulls moisture back
into the southwest later. Models are fairly consistent with
isentropic lift, but saturation in the low levels is harder to come
by. Kept chc -RA through the day, but lowered PoP, esp. north of Hwy
2. In the event of early onset of precip in the panhandle, will have
to watch for mixed precip. Introduced -RASN invof AIA 12-15z. Clouds
will help keep highs down, primarily at or slightly below 60F.

Thursday and Friday... Moisture advection strengthens due to
continued southerly flow in the low levels. A sfc low develops off
the Front Range, which will provide the forcing and lift for decent
rain chances. Precip may be heavy at times as NAEFS ensembles
suggesting PWAT values near 97%ile of climo norms in SW and central
Neb. The GFS shows a stout LLJ across the eastern half of the state
Thu night, increasing the potential east of Hwy 83. Big dry punch
arrives Friday, cutting off PoP for much of the area by 00z Sat.

Saturday and Sunday... Downsloping winds, fair skies, and an H85
thermal ridge bisecting the area will lead to above normal temps
Saturday (highs likely lower/mid 70s). A strong shortwave and sfc
feature cross the area Sunday. Depending on timing, Sunday could be
warm across the east. Indications point toward a dry fropa with
little moisture advection prior, but mid level moisture greatly
increases with the shortwave Sunday night.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 632 AM CDT Mon Oct 2 2017

For the KLBF terminal: Ceilings will fall into the afternoon hours
with MVFR ceilings expected by late afternoon. The threat for
showers and thunderstorms will increase into the evening hours,
peaking in the 00z to 05z Tuesday time frame. MVFR ceilings will
continue into the overnight before lifting after 10z Tuesday. For
the KVTN terminal: Expect VFR ceilings today with an increased
threat for showers after 23z. The threat for light rain will
continue into the evening hours with MVFR cigs expected after 05z
Tuesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Snively
AVIATION...Buttler
Hazardous weather outlook, Oct 2, 3:56 AM CDT, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
356 AM CDT Mon Oct 2 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-030900-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
356 AM CDT Mon Oct 2 2017 /256 AM MDT Mon Oct 2 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Scattered thunderstorms this afternoon will expand in coverage
through the evening hours. Some storms may produce hail,
primarily for areas along and east of a line from Imperial to
North Platte to Bassett. Locally heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Temperatures will drop into the lower to mid 30s Wednesday
morning across parts of Sheridan and western Cherry counties.
Frost, or even a light freeze, is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

DS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 7:15 PM CDTSevere Thunderstorm WarningLBFCuster, Garfield, Holt, Loup45 min
Oct 1, 7:27 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes14 min
Oct 1, 7:40 PM CDTSevere Thunderstorm WarningLBFCuster, Frontier, Lincoln50 min
Oct 1, 7:43 PM CDTFlash Flood WarningLBFCuster, Loup6 hr
Oct 1, 7:56 PM CDTAreal Flood AdvisoryLBFFrontier, Hayes, Lincoln3 hr
Oct 1, 8:04 PM CDTAreal Flood AdvisoryLBFGarfield, Holt, Loup3 hr
Oct 1, 8:14 PM CDTSevere Thunderstorm WarningLBFHolt46 min
Oct 1, 8:28 PM CDTSevere Thunderstorm WarningLBFFrontier32 min
Oct 1, 8:56 PM CDTSevere Thunderstorm WarningLBFFrontier15 min

Nearby

Flash Flood Watches in Nebraska, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.